Wyoming, 2003

Damaging Wind in Wyoming, May 30, 2003

May 30, 2003 · NWS RIW · 1 event in 1 county or zone

1 thunderstorm wind, as filed by the National Weather Service.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Riverton, WY wrote its last area forecast discussion before the first event at May 30, 12:25 PM MST, 40 minutes earlier.

Area forecast discussion, May 30, 12:25 PM MST, 40 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE RIVERTON WY
125 PM MDT FRI MAY 30 2003

INITIAL RASH OF THUNDERSTORMS ASSOCIATED WITH THE LEAD WEAK VORT
MAX...WHICH IS EMBEDDED ALONG THE RIDGE AXIS OVER WY...WILL AFFECT
MOST OF THE CWA EARLY THIS EVENING. CENTER OF UPPER LOW NOW OVER THE
OREGON/IDAHO BORDER...NOW PRODUCING A RASH OF THUNDERSTORMS OVER
SOUTHERN OREGON AND IDAHO...WILL RIDE UP AND OVER THE RIDGE ACROSS
NORTHERN WYOMING THROUGH SATURDAY. THE WEAK FRONTAL BOUNDARY THAT
PUSHED SOUTH ACROSS WY THURSDAY HAS SET UP SHOP ALONG THE DIVIDE. AS
THE ABOVE MENTIONED LOW ARCS OVER THE RIDGE AND BISECTS THE FRONTAL
BOUNDARY...THUNDERSTORMS SHOULD INCREASE IN COVERAGE AND STRENGTH
THIS EVENING. CAPES REMAIN AS HIGH AS 400 J/KJ OVER AND JUST EAST
OF THE DIVIDE TONIGHT AT 06Z. STORMS SHOULD LINGER PASSED MIDNIGHT
OVER THE NORTH HALF OF THE DIVIDE BUT SHOULD NOT BE AS STRONG AS THE
ASSOCIATED MAIN VORT TRACKS EAST ACROSS SOUTHERN MONTANA LATER
TONIGHT. WILL LIMIT MOST OF THE THUNDERSTORM ACTIVITY SATURDAY
AFTERNOON TO AREAS EAST OF THE DIVIDE AS THE WESTERN PORTION OF THE
CWA EXPERIENCES NVA ON THE BACKSIDE OF THE LOW. HOWEVER ENOUGH
INSTABILITY OVER NW WY SHOULD BE ENOUGH TO KICK OFF A FEW TSRA THERE
AS WELL. ANOTHER WEAK SFC FRONT WILL SLIDE SOUTH BEHIND THE ABOVE
MENTIONED WEATHER DISTURBANCE ACTING AS A FOCUS FOR ADDITIONAL
EVENING THUNDERSTORM ACTIVITY SATURDAY EVENING ALONG AND NORTHEAST OF
THE BOUNDARY. THE NEXT WEAKER DISTURBANCE WILL TRACK EAST ACROSS
MONTANA SUNDAY INITIATING AFTERNOON AND EVENING WIDELY SCT TSRA
ACTIVITY ACROSS MAINLY THE FAR NORTH WITH ISOLD ACTIVITY CENTRAL.
NEXT WEAK TROUGH IN NW FLOW WILL GIVE US ANOTHER ROUND OF
THUNDERSTORMS MONDAY AFTERNOON AND EVENING. THEN A MORE VIGOROUS VORT
TRACKING SOUTHEAST ACROSS EASTERN MONTANA AND THE NORTHERN PLAINS
WILL GIVE MAINLY THE NORTH HALF OF WY MORE LATE DAY THUNDERSTORMS.
EASTERLY SFC UPSLOPE FLOW SHOULD AID IN BRINGING IN A GOOD INFLUX OF
MOISTURE FROM THE EAST TUESDAY AND WEDNESDAY AS WELL. WILL KEEP THE
REMAINDER OF THE FORECAST FOR THURSDAY AND FRIDAY DRY AS HIGH
PRESSURE DOMINATES BEFORE THE NEXT UPSTREAM TROUGH BEGINS TO AFFECT
OUR WEATHER NEXT SATURDAY. TEMPERATURES WILL START A GRADUAL COOLING
TREND THROUGH WEDNESDAY WITH SOME COOLING WITH EACH SUCCESSIVE WEAK
FRONTAL PASSAGE BEFORE WARMING UP AGAIN BY THURSDAY AND FRIDAY WITH
FULL SUNSHINE BY THEN...ALTHOUGH TEMPERATURES WILL STILL BE MUCH
CLOSER TO NORMAL.

LIPSON

RIW...FLOOD WARNING SOUTH FORK SHOSHONE RIVER ABOVE BUFFALO BILL
RESERVOIR IN PARK COUNTY THROUGH SUNDAY MORNING.
Hazardous weather outlook, May 30, 4:40 AM MST, 8 hours 25 minutes before
WYZ001>020-022>030-311300-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE RIVERTON WY
540 AM MDT FRI MAY 30 2003

...FLOOD WARNING FOR SOUTH FORK OF SHOSHONE RIVER THROUGH SUNDAY...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR WESTERN AND CENTRAL WYOMING.

.DAY ONE...TODAY AND TONIGHT

A FLOOD WARNING IS IN EFFECT THROUGH SUNDAY MORNING FOR THE SOUTH
FORK OF THE SHOSHONE RIVER SOUTHWEST OF CODY IN PARK COUNTY. STREAMS
AND RIVERS WILL CONTINUE TO RISE DUE TO SNOWMELT IN THE WESTERN
MOUNTAINS. MINOR FLOODING ALONG RIVERS AND STREAMS IN RURAL AREAS MAY
OCCUR IN LOW LYING AREAS. ALSO...SCATTERED THUNDERSTORMS ARE EXPECTED
OVER CENTRAL AND NORTHERN WYOMING TODAY AND TONIGHT WITH PERIODS OF
BRIEF HEAVY RAIN...SMALL HAIL AND WIND GUSTS TO 45 MPH POSSIBLE.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

ISOLATED AFTERNOON AND EVENING THUNDERSTORMS ARE EXPECTED SATURDAY
AND SUNDAY OVER NORTHERN AND CENTRAL WYOMING. SUCH STORMS MAY PRODUCE
BRIEF PERIODS OF HEAVY RAIN...SMALL HAIL AND STRONG GUSTY WINDS.
SNOWMELT WILL CONTINUE IN THE HIGHER ELEVATIONS OF WESTERN AND
NORTHERN WYOMING PRODUCING SIGNIFICANT RUNOFF...WHICH WILL CAUSE
WATER LEVELS IN MOUNTAIN STREAMS TO RISE. NO HAZARDOUS WEATHER IS
EXPECTED MONDAY THROUGH THURSDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED TODAY AND TONIGHT.

WCJIN-WYNE-WYNW-WYSW

CF

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

1 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Teton

When
May 30, 1:05 PM MST
Where
Teton County, Jackson
Measured
52 kt (60 mph) estimated gust
Reported by
BROADCAST MEDIA
Coordinates
43.467, -110.733

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Wyoming in 2003Every state in 2003This day in weather historyWarnings in Wyoming, May 2003

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5353902.